Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 53, NWS Albuquerque, NM

July 23, 2018Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2018, 4:33 PM MDT for Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 4:33 PM MDT (22:33 UTC)
Expired
Jul 23, 2018, 7:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Taos County, NM

The radar

The Albuquerque radar (KABX), 170 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
2886 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WGUS55 KABQ 232233
FFWABQ
NMC055-240130-
/O.NEW.KABQ.FF.W.0053.180723T2233Z-180724T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
433 PM MDT MON JUL 23 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southeastern Taos County in north central New Mexico...

* Until 730 PM MDT.

* At 432 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sardinas Canyon, La Junta Canyon, and Tres Ritos.

This will impact the Sardinas Canyon wildfire burn scar including but
not limited to Forest Roads 1889, 442 and 76, Trail 422,
Rio La Junta and La Junta Canyon, Rito La Presa, La Cueva and
Sardinas Canyons, State Road 518 near Tres Ritos and Rio Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

&&

LAT...LON 3626 10538 3623 10541 3622 10540 3618 10541
      3617 10542 3615 10542 3611 10549 3616 10562
      3623 10561 3626 10559 3625 10547

$$

33
1 follow-up statement
287 
WGUS75 KABQ 240127
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
727 PM MDT MON JUL 23 2018

NMC055-240136-
/O.EXP.KABQ.FF.W.0053.000000T0000Z-180724T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taos-
727 PM MDT MON JUL 23 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN TAOS COUNTY WILL EXPIRE
AT 730 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3626 10538 3623 10541 3622 10540 3618 10541
      3617 10542 3615 10542 3611 10549 3616 10562
      3623 10561 3626 10559 3625 10547

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:37 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 23, 2:37 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
237 PM MDT Mon Jul 23 2018

.SYNOPSIS...
An active, unsettled weather pattern through at least next weekend. A
strong back door cold front has delivered fresh, low level moisture
to eastern and central NM. This will result in widespread showers and
thunderstorms over much of the area, but especially from the central
mountains east to the TX border. Severe weather is possible in the
northeast today and Tuesday. Flash flooding will be a concern each
day, especially on recent burn scars.

&&

.DISCUSSION...
Despite a large high pressure area centered over western NM showers
and thunderstorms have erupted over the western and northern
mountains this afternoon, thanks to a fresh supply of low level
moisture in the wake of last nights back door cold front. The front
made it to the Continental Divide this morning. Showers and storms
will continue to develop over the west and central areas through this
afternoon, spilling into the northeast and east central areas this
evening. Flash flooding will be a concern, primarily over the
northern mountains. Isolated severe weather will impact the
northeast.

Pretty much a carbon copy for tomorrow with scattered to numerous
showers and thunderstorms in the afternoon into the night, favoring
the northern mountains. Isolated severe weather is again possible in
the northeast, while local flash flooding is possible, the biggest
threat probably in the northern mountains again.

Not much change for Wednesday with the best chances of showers and
storms from the central mountains eastward. A back door cold front
will renew the low level moisture Wednesday night into Thursday.
Thursday will be very active, with Friday and the weekend backing off
just a little. The threat for flash flooding will continue, actually
becoming an even bigger concern from late week through the weekend,
due to antecedent conditions potentially being much wetter. Isolated
severe weather cannot be ruled out midweek through next weekend, but
the bigger story will be the heavy rain.

CHJ

&&

.FIRE WEATHER...
The back door cold front that raced through the state overnight has
replenished low level moisture across the area. As a result, a
better crop of showers and thunderstorms have developed across the
northern and western mountains. Storms across the west will move
slowly toward north, while storms across the north will move toward
the east and southeast around 5 to 10 mph through the evening. Much
of the thunderstorm activity through tonight will favor the
northeast quarter of the state as storms roll off the northern
mountains. Any storm will be capable of frequent lightning, small
hail, strong outflow winds, heavy rain and flash flooding. Burn
scars will be the most susceptible to flash flooding.

Another strong gap wind is expected tonight across the Rio Grande
Valley which will again push moisture westward. The upper level high
that has been centered over NM will also shift westward. The
combination of these will lead to another active day on Tuesday.
This active shower and thunderstorm period will continue through the
end of the week, and perhaps into next week thanks to several
disturbances rounding the high and associated moist boundaries
shifting into NM. Thus, look for temperatures to trend downward,
closer to normal July values, while humidity values trend upward.
Ventilation rates will generally be good to excellent, though
pockets of poor ventilation are possible in areas of persistent
convection.

34

&&

.AVIATION...
18Z TAF CYCLE
Gap winds continue at KABQ, though have decreased in intensity since
the early morning hours. Gap winds have also now developed at KSAF.
At both locations, these winds should continue until they are
disrupted by convection/outflow boundaries late this afternoon.
Storms will begin by 19-20Z across the northern and western mtns,
before shifting to the east and southeast late this aftn and eve. The
focus for the heaviest and most widespread storms will be across NE
NM where, in addition to very heavy rainfall, hail and gusty outflow
winds near 45kt will be possible. MVFR cigs/vsbys will be likely in
the stronger storms. Convection will continue into the overnight
hours across east central NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  70  97  67  96 /  20  10  30  10
Dulce...........................  57  89  54  88 /  30  30  50  40
Cuba............................  61  86  57  86 /  60  40  60  30
Gallup..........................  62  93  58  92 /  30  20  30  10
El Morro........................  60  88  55  87 /  50  30  30  20
Grants..........................  63  90  58  90 /  40  40  40  20
Quemado.........................  61  90  57  89 /  30  30  40  20
Glenwood........................  70  96  66  94 /  20  30  50  20
Chama...........................  54  81  50  81 /  40  40  50  60
Los Alamos......................  61  82  62  83 /  70  50  60  40
Pecos...........................  59  81  58  85 /  60  40  60  40
Cerro/Questa....................  54  81  52  82 /  70  50  60  50
Red River.......................  50  73  49  74 /  80  70  60  60
Angel Fire......................  53  76  48  78 /  70  60  60  70
Taos............................  57  84  54  85 /  60  50  50  40
Mora............................  56  78  53  82 /  80  60  60  50
Espanola........................  63  90  61  91 /  50  30  50  20
Santa Fe........................  62  84  61  86 /  70  40  60  30
Santa Fe Airport................  64  88  62  89 /  60  20  60  30
Albuquerque Foothills...........  68  90  67  93 /  50  20  50  20
Albuquerque Heights.............  71  92  68  94 /  40  20  50  20
Albuquerque Valley..............  72  93  67  97 /  40  10  50  20
Albuquerque West Mesa...........  70  92  67  96 /  40  10  50  20
Los Lunas.......................  72  94  66  97 /  30  10  50  20
Rio Rancho......................  70  92  68  95 /  40  20  50  20
Socorro.........................  72  95  69  96 /  20  10  30  20
Sandia Park/Cedar Crest.........  62  86  62  88 /  60  20  50  20
Tijeras.........................  64  88  64  90 /  60  20  50  20
Moriarty/Estancia...............  64  88  61  91 /  60  20  40  20
Clines Corners..................  61  83  60  87 /  60  30  60  20
Gran Quivira....................  65  88  63  90 /  30  20  30  30
Carrizozo.......................  68  89  66  90 /  10  20  30  20
Ruidoso.........................  62  79  62  80 /  10  20  40  20
Capulin.........................  57  80  57  83 /  80  50  40  40
Raton...........................  57  83  57  86 /  80  50  40  40
Springer........................  60  85  58  89 /  70  40  40  40
Las Vegas.......................  59  79  55  84 /  80  40  60  50
Clayton.........................  63  84  65  90 /  60  20  30  10
Roy.............................  61  82  61  87 /  70  30  40  40
Conchas.........................  67  90  68  94 /  70  20  50  10
Santa Rosa......................  67  89  67  94 /  60  20  50  30
Tucumcari.......................  67  90  69  94 /  70  20  40  10
Clovis..........................  66  87  67  90 /  50  20  40  20
Portales........................  67  88  68  91 /  50  20  40  20
Fort Sumner.....................  68  91  70  94 /  60  10  40  10
Roswell.........................  71  92  71  95 /  10   5  30  20
Picacho.........................  67  87  67  90 /  10  10  40  30
Elk.............................  65  83  64  85 /   5  20  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ511>515-518-527>529.

&&

40
Hazardous weather outlook, Jul 23, 3:34 AM MDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Mon Jul 23 2018

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today across the
northern mountains through the overnight. Storm motions will be slow
and rainfall could become heavy. This may lead to localized areas of
flash flooding, especially over and near recent and older burn
scars. Isolated locations may receive up to 2 inches of rainfall. A
few storms may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected each afternoon
into the weekend. Storm motions will be slow and rainfall could
become heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 to 3 inches of rainfall. A few storms
may also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

In the hours before

Special weather statement, Jul 23, 1:40 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT MON JUL 23 2018

NMZ515-232015-
East Slopes Sangre de Cristo Mountains-
140 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL
215 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chacon, or 17 miles southeast of Taos, moving southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coyote Creek State Park.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3621 10518 3609 10529 3624 10539 3626 10536
      3626 10534
TIME...MOT...LOC 1939Z 301DEG 4KT 3623 10534

33
Special weather statement, Jul 23, 1:49 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
149 PM MDT MON JUL 23 2018

NMZ512-514-232015-
West Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos
above 9500 feet-
149 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL COUNTY UNTIL
215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tererro, or 18 miles east of Santa Fe. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tererro and Cowles.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3579 10572 3582 10566 3573 10553 3565 10565
TIME...MOT...LOC 1949Z 301DEG 4KT 3577 10564

33
Special weather statement, Jul 23, 2:57 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT MON JUL 23 2018

NMZ527-232130-
Raton Ridge/Johnson Mesa-
257 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
330 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sugarite, or 10 miles east of Raton, moving east at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Colfax
County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3681 10402 3683 10430 3686 10431 3687 10433
      3699 10435 3700 10431 3699 10405
TIME...MOT...LOC 2057Z 264DEG 8KT 3693 10425

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:52 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 23, 12:56 PM MDTFlash Flood WarningABQRio Arriba3 hr
Jul 23, 1:25 PM MDTFlash Flood WarningABQTaos3 hr
Jul 23, 1:40 PM MDTSpecial Weather StatementABQMora35 min
Jul 23, 1:49 PM MDTSpecial Weather StatementABQSanta Fe26 min
Jul 23, 2:19 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe116 min
Jul 23, 2:23 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Jul 23, 3:15 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 23, 4:03 PM MDTAreal Flood AdvisoryABQMcKinley117 min
Jul 23, 4:12 PM MDTAreal Flood AdvisoryABQColfax2 hr
Jul 23, 4:16 PM MDTFlash Flood WarningABQColfax3 hr
Jul 23, 4:35 PM MDTSevere Thunderstorm WarningABQColfax, Union40 min
Jul 23, 4:42 PM MDTSevere Thunderstorm WarningABQColfax23 min
Jul 23, 4:51 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe114 min
Jul 23, 5:04 PM MDTAreal Flood AdvisoryABQColfax116 min
Jul 23, 5:11 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 23, 5:11 PM MDTSpecial Weather StatementABQColfax34 min
Jul 23, 5:16 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe, Taos119 min
Jul 23, 5:16 PM MDTSevere Thunderstorm WarningABQColfax17 min
Jul 23, 5:26 PM MDTSevere Thunderstorm WarningABQColfax, Mora23 min
Jul 23, 5:28 PM MDTFlash Flood WarningABQRio Arriba, Santa Fe2 hr
Jul 23, 5:32 PM MDTAreal Flood AdvisoryABQCatron118 min
Jul 23, 5:33 PM MDTAreal Flood AdvisoryABQRio Arriba117 min
Jul 23, 5:41 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval, San Juan2 hr
Jul 23, 5:50 PM MDTAreal Flood AdvisoryABQMcKinley115 min
Jul 23, 5:56 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 23, 5:56 PM MDTAreal Flood AdvisoryABQTorrance, Valencia2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.